Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 347, NWS Sioux Falls, SD

October 9, 2001Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 9, 2001, 9:13 PM CDT for Bon Homme County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 9, 2001, 9:13 PM CDT (02:13 UTC)
Expired
Oct 9, 2001, 9:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 9:16 PM CDTHail 1.25Tabor, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KFSD 100213
SVRFSD
SDC009-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF TABOR...OR ABOUT 19 MILES
  NORTHWEST OF BLOOMFIELD...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TABOR AROUND 925 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4286 9789 4285 9765 4309 9766 4309 9781

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:15 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Oct 9, 3:15 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT TUE OCT 9 2001

STG DVLPG SFC LOW IN NWRN KS ATTM WILL MOVE RAPIDLY NEWD OVR CWA
THIS EVE INTO CNTRL MN LATE TNGT...PSBLY A LIT SLOWER THAN MODELS.
FIRST ARC OF WARM ADV SCT TSTMS HAVE BOWED N AND E OVR CWA THIS
AFTN...BUT FULLY EXPCT MAIN DVLPMT AHEAD OF DRY LINE IN CNTRL NEB
EARLY TNGT THAT WILL BLOSSOM NEWD OVR CWA THIS EVE. SO WILL KEEP
HIGH IF NOT CATEGORICAL POPS TNGT. WILL MENTION CHC SVR SRN CWA THIS
EVE...BUT WOULD NOT BE SURPRISED TO SEE A STRAY ELEVATED SVR STORM
TO THE N EITHER. EXPCT STG SLY WNDS TO DVLP IN SERN CWA TNGT AHEAD
OF CDFNT.DRY SLOTTING OVR SWRN CWA LATER TNGT THAT WILL CUT OFF
PRECIP...BUT WRAPAROUND STG NWLY WNDS WILL DVLP THERE BEHIND LOW.
WILL KEEP CHC LINGERING SHWRS NERN HLF CWA FOR WED...MAINLY MRNG...
WITH GRADUAL CLRG EXPCD FM W TO E IN CWA WED AFTN AND EARLY NGT.
THU NICE BUT BREEZY DAY IN CWA BEFORE NEXT SYS THAT WILL NOT HAVE
AS MUCH MOISTURE AS TNGT SYS...BUT BTR DYNAMICS THAN AVN SHOWS...
MORE LIKE CANADIAN SPCTRL AND NEW UKMET...SO CONTD GOOD CHC SHWRS
FRI...ESP SRN CWA. SAT ANOTHER TRANSITION DAY TO DEFINITELY COLDER
FOR SUN AND MON...BUT WILL KEEP IT DRY...EVEN THO FLURRIES QUITE
PSBL. ANOTHER WARMUP FOR TUE AND WED AS UPR TROF MOVES E WITH BLDG
HEIGHTS IN CWA.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:38 PM CDTSevere Thunderstorm WarningFSDCharles Mix22 min
Oct 9, 7:55 PM CDTSevere Thunderstorm WarningFSDDouglas35 min
Oct 9, 8:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix15 min
Oct 9, 8:12 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook33 min
Oct 9, 8:20 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha25 min
Oct 9, 9:20 PM CDTSevere Thunderstorm WarningFSDYankton25 min
Oct 9, 9:39 PM CDTSevere Thunderstorm WarningFSDYankton36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.